Illinois, 2020

Hail and Damaging Wind in Illinois, April 28, 2020

April 28, 2020 · NWS DVN · 2 events in 1 county or zone

A line of strong to severe thunderstorms developed over Missouri and Illinois, from around Kansas City, northeast to around Chicago the afternoon of April 28th, 2020. Bureau County, Illinois saw a severe storm with this line, with winds of 60 mph and hail the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong to severe thunderstorms developed over Missouri and Illinois, from around Kansas City, northeast to around Chicago the afternoon of April 28th, 2020. Bureau County, Illinois saw a severe storm with this line, with winds of 60 mph and hail the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 28, 2:38 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 28, 2:38 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
338 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Issued at 337 PM CDT Tue Apr 28 2020

18Z surface data has has low pressure in southeast Minnesota just
west of KRST. A warm front extended east southeast from the low
across southern Wisconsin into lower Michigan. A cold front and a
pre-frontal boundary ran south from the low through central Iowa and
into eastern Kansas. Dew points south of the warm front and ahead of
the cold front were in the 50s and 60s. Behind the cold front dew
points were in the 30s and 40s.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 337 PM CDT Tue Apr 28 2020

Storms will continue to develop along the pre-frontal boundary east
of the Mississippi through late afternoon. The question becomes what
will occur with the cold front.

Satellite trends through mid-afternoon indicate a stable atmosphere
below the higher altocumulus and cirrus over the area. Lower clouds
along/behind the front are cellular indicating they are nothing more
than diurnal clouds. Radar does have new convection developing
across northeast Iowa into southwest Wisconsin.

So, through 6 PM the current convection will continue to develop and
move east. New diurnal convection is expected to develop across
eastern Iowa that moves east and crosses the Mississippi through
sunset.

The question is whether or not storms will become severe. The window
for any severe storms is narrowing, now between 4 and 7 PM. If
severe storms do not develop during this brief window then only
general showers and thunderstorms will be seen.

After sunset a period of dry conditions will be seen as the main
surface low moves east of the area. After midnight wrap around
clouds will move back into the area along with areas of rain. This
rain area will continue to expand southward through sunrise
Wednesday.

Wednesday will be raw and cold. Periods of rain will persist through
the day along with very strong winds on the backside of the storm
system. Sustained winds of 20 to 35 mph are likely with wind gusts
approaching 45 mph. The strongest wind gusts look to be west of the
Mississippi. Although it is marginal, some areas west of the
Mississippi may approach wind advisory.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 337 PM CDT Tue Apr 28 2020

Wednesday night/Thursday
Assessment...medium to high confidence

Wrap around rain will slowly end west of the Mississippi Wednesday
night and east of the Mississippi on Thursday. The very strong winds
will subside Wednesday night but windy conditions will persist
through Thursday. Temperatures will continue to be below normal.

Thursday night through Saturday
Assessment...high confidence

Quiet and dry conditions will be seen across the area as high
pressure moves through the Midwest. Temperatures will slowly
moderate with readings eventually going above normal.

Saturday night and Sunday
Assessment...medium confidence

The global models bring another storm system through the Midwest
late Saturday night and Sunday. There are timing and track
differences between the models regarding what may happen.

As a result the model consensus has slight chance to low chance pops
across the southwest half of the area late Saturday night with
chance pops across the entire area on Sunday.

Sunday night through Monday
Assessment...low confidence

The models diverge with their respective solutions in regards to
what will happen with the sensible weather. Most deterministic
solutions have the dry weather continuing. However some of the
ensemble members attempt to develop some precipitation across the
area. As a result the model consensus has slight chance to low
chance pops across the area.

Monday night and Tuesday
Assessment...low to medium confidence

The global models bring yet another storm system through the area.
Interestingly several model solutions have the better forcing
passing north and south of the area with only a cold front moving
through the area. Additionally there are some slight timing
differences as well.

The model consensus has chance pops for both Monday night and
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1233 PM CDT Tue Apr 28 2020

Pre-frontal convection will move east into northern Illinois
through 00z/29 with more convection expected with the cold front
21z/28 to 02z/29. Outside of storms expect VFR conditions with
MVFR/IFR in storms. After 06z/29 wrap around clouds will bring in
widespread MVFR and possibly IFR conditions to eastern Iowa and
northern Illinois. Widespread persist SHRA will be seen after
12z/29 with strong winds creating low level mechanical turbulence.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 28, 2:28 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Tue Apr 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a risk for severe storms over the entire outlook area
this afternoon and very early this evening, as a strong storm
system moves over the region. Severe storms today will bring the
threat of large hail, damaging winds, and tornadoes from Noon to
about 8 PM, as storms move from Iowa into Illinois. Initially,
storms will be scattered in nature, but they are expected to form
into a line as they push through Illinois late this afternoon. Be
on the lookout for fast moving storms later today, with movement
east around 40 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rain on Wednesday will be paired with cool temperatures and strong
north winds of 20 to 30 mph and gusts to 40 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today from Noon through 8 PM.

ERVIN

In the hours before

Special weather statement, Apr 28, 2:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
337 PM CDT Tue Apr 28 2020

ILC011-282100-
Bureau-
337 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUREAU COUNTY UNTIL
400 PM CDT...

At 336 PM CDT, a strong thunderstorm was located 7 miles north of
Sheffield, or 15 miles northwest of Princeton, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Princeton, Walnut, Ohio, Manlius, New Bedford and Kasbeer.

This includes Interstate 80 in Illinois between mile markers 55 and
59.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4144 8980 4151 8979 4158 8945 4138 8940
TIME...MOT...LOC 2036Z 261DEG 28KT 4147 8974

Gibbs
Special weather statement, Apr 28, 2:56 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
356 PM CDT Tue Apr 28 2020

ILC067-109-282145-
Hancock-McDonough-
356 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK AND
SOUTHERN MCDONOUGH COUNTIES UNTIL 445 PM CDT...

At 356 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Adair to 7 miles northeast of
Canton. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Augusta, Bowen, Industry, West Point, Tennessee, Adair, Fandon,
Colmar, Plymouth, Denver, Basco, Bentley, Pennington Point, Tioga,
Sutter, Doddsville, Stillwell and Hancock County Fairgrounds.

LAT...LON 4021 9151 4024 9151 4034 9139 4046 9045
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 2056Z 259DEG 36KT 4040 9043 4019 9140

Uttech
Special weather statement, Apr 28, 2:57 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
357 PM CDT Tue Apr 28 2020

ILC011-282200-
Bureau-
357 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUREAU COUNTY UNTIL
500 PM CDT...

At 357 PM CDT, a strong thunderstorm was located near Walnut, or 8
miles north of Princeton, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Walnut, La Moille, Ohio, Cherry, Malden, Arlington, Dover, Zearing,
Kasbeer and Van Orin.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4139 8917 4145 8963 4152 8964 4158 8959
      4159 8952 4158 8917
TIME...MOT...LOC 2057Z 261DEG 26KT 4149 8952

Gibbs

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
April 28, 3:05 PM CST
Where
Bureau County, 0.69 mi N of Van Orin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -89.350

The public reported an estimated 60 mph wind gust.

Hail, Bureau

When
April 28, 3:10 PM CST
Where
Bureau County, 4.64 mi NE of La Moille
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -89.220

The spotter also reported winds around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885934, 885933.